Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2017, 2:49 PM EDT for Tioga County, Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 20, 2017, 3:45 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tioga County, PA
The radar
The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:15 PM EDT | TSTM WND DMG | Somers Lane, PA | TREES AND WIRES DOWN ACROSS ROUTE 287 AT SCHOOL ROAD |
| Jul 20, 3:15 PM EDT | TSTM WND DMG | Somers Lane, PA | WIRES DOWN ACROSS EAST LAWRENCE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:11 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099
WUUS51 KCTP 201849
SVRCTP
PAC117-201945-
/O.NEW.KCTP.SV.W.0093.170720T1849Z-170720T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
249 PM EDT THU JUL 20 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Tioga County in north central Pennsylvania...
* Until 345 PM EDT
* At 247 PM EDT, severe thunderstorms were located along a line
extending from Troupsburg to near Caton, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Hail damage
to vehicles is possible.
* Locations impacted include...
Mansfield, Wellsboro, Elkland, Keeneyville, Millerton, Arnot,
Covington, Westfield, Ogdensburg and Blossburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4159 7688 4155 7696 4171 7742 4200 7761
4200 7693
TIME...MOT...LOC 1847Z 299DEG 69KT 4205 7753 4204 7697
HAIL...1.00IN
WIND...60MPH
$$
Gartner/DeVoir/EvanegoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:21 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 20, 2:21 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service State College PA 221 PM EDT Thu Jul 20 2017 .SYNOPSIS... Pennsylvania will be on the northern periphery of a subtropical ridge passing across the southern states through the weekend. A slow moving cold front will push through the area early next week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Shortwave energy/weak defined cold front moving across the eastern Great lakes is helping to force strong to severe convection east of Lake Ontario. Broken line of weaker showers/storms is trying to develop over northwest PA. Both areas are moving E/SE and will have potential impact on parts of central PA later this afternoon and evening. Severe Thunderstorm Watch #424 included Tioga and Sullivan counties until 8PM. Elsewhere, isolated showers/storms remain possible into this evening, but most places will be rain free today. Hot and very humid weather will continue across the CWA at least today and tomorrow. Across the Lower Susq Valley, combination of heat and humidity will likely push heat indices above 100F for at least a couple of hours later this afternoon. Thus have issued a Heat Advisory til 8PM for of the lower susq counties and as far west as Fulton County. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/... Both SPC SSEO and NCAR ensemble suggest a dwindling band of convection will push southeast across the region overnight, as best forcing ahead of shortwave shifts into New England and trailing low level jet sags south across Pa. Large scale subsidence and arrival of much lower PWATs progged for Friday, resulting in a mostly sunny day for most if not all of the forecast area. Have maintained just a slight chance of a lingering shower across Somerset county, which will remain on northern edge of ring of fire. GEFS mean 850 temps still around 17C-18C Friday, which should translate to max temps from the low 80s over the northern mountains, to the low 90s in the Susq Valley. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The Day 2 MRGL risk extends into west-central PA on the eastern extent of upstream organized convective zone. Over the weekend, pcpn pattern looks to reach a relative peak with max POPs based on multi-model blend. Exact timing and location of pcpn will depend on details not well resolved until the very short term time frame. Therefore the later periods will keep a 40-60 percent POP given lack of confidence in highlighting any specific areas/timeframe with concentrated pcpn potential. Medium range models generally agree that a continued/gradual weakening and east-southeast shift of the persistent central U.S. upper ridge can be expected with time, as shortwave troughing shifts slowly southeast out of the Canadian Prairie across the northeast quarter of the country by early next week. The associated cold front is progged by med range guidance to push slowing southeast through the forecast area early next week. Above average temperatures (+5-10 degree max T departures) should trend toward mid to late July climo numbers by next Tue-Wed. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A weak cold front moving across the eastern Great lakes is helping to force strong to severe convection/thunderstorms east of Lake Ontario. Broken line of weaker showers/storms is trying to develop over northwest PA. Both areas are moving E/SE and will have potential impact on parts of the airspace, mainly northern TAF sites, this afternoon and evening. Severe Thunderstorm Watch #424, including Tioga and Sullivan counties, is in effect until 8PM. Elsewhere, isolated showers/storms remain possible into this evening, but confidence remains too low to include at other TAF sites with most air fields will be rain free today. Tonight, scattered convection over central mtns will be diminishing. Areas of valley fog will again become likely, with CIG restrictions poss over the NW. Isolated TSRA poss on Fri, with VFR otherwise. TSRA become likely again for Sat and Sun as humid airmass remains in place. .OUTLOOK... Fri...AM valley fog. Cig restrictions likely NW half. Isolated TSRA. Sat-Sun...AM valley fog poss. TSRA likely. Mon and Tue...AM valley fog poss. Scattered TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ035-036-056- 057-059-063>066. && SYNOPSIS...Fitzgerald/Gartner NEAR TERM...Fitzgerald/Gartner SHORT TERM...Fitzgerald/Gartner LONG TERM...Fitzgerald/Steinbugl AVIATION...DeVoir/Gartner
Hazardous weather outlook, Jul 20, 1:13 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 113 PM EDT Thu Jul 20 2017 PAZ026>028-033-034-050-211715- Huntingdon-Mifflin-Juniata-Somerset-Bedford-Snyder- 113 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ035-036-056-057-059-063>066-211715- Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 113 PM EDT Thu Jul 20 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Dangerous heat conditions are possible this afternoon with maximum heat index values approaching 100 degrees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ037-042-211715- Tioga-Sullivan- 113 PM EDT Thu Jul 20 2017 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-041-045-046-211715- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Lycoming- Southern Clinton-Southern Lycoming- 113 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon or evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ049-051>053-058-211715- Union-Montour-Northumberland-Columbia-Schuylkill- 113 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ017>019-024-025-211715- Clearfield-Northern Centre-Southern Centre-Cambria-Blair- 113 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Saturday afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:12 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Jul 20, 11:34 AM EDT | Heat Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 3 more | 8 hr |
| Jul 20, 3:31 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 59 min |
| Jul 20, 4:13 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan, Tioga | 92 min |
| Jul 20, 5:10 PM EDT | Special Weather Statement | CTP | Clearfield | 50 min |
| Jul 20, 5:23 PM EDT | Special Weather Statement | CTP | Columbia | 37 min |
| Jul 20, 6:03 PM EDT | Special Weather Statement | CTP | Columbia | 27 min |
| Jul 20, 6:35 PM EDT | Special Weather Statement | CTP | Schuylkill | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.